Texas, 2006Flooding and Damaging Wind in Texas, September 17, 2006
September 17, 2006 · NWS FWD · 5 events in 5 counties and zones
3 flood, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 17, 4:15 AM CST, 15 minutes earlier.
Area forecast discussion, Sep 17, 4:15 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT SUN SEP 17 2006
.AVIATION...
CEILINGS ARE CURRENTLY STAYING VFR...BUT LIGHT SHOWERS OVER
METROPLEX RAPIDLY INCREASED AND PRODUCED LIGHTNING OVER THE
AIRPORTS. RAIN SHOULD BRING CEILINGS DOWN TO MVFR BY SUNRISE.
UNFORTUNATELY...THIS BATCH OF RAIN/TSTMS SHOULD BE JUST A SAMPLE OF
WHAT IS IN STORE FOR TODAY...WITH LARGE AREA OF HEAVY RAIN/EMBEDDED
TSTMS EXPECTED TO MOVE ACROSS AREA AND THEN INTERACT WITH
AFTERNOON/EVENING COLD FRONT THAT IS MOVING SOUTH FROM OKLAHOMA.
PERIODS OF CELL TRAINING ARE LIKELY TODAY AS THE MOISTURE AREA IS
QUITE LARGE. METROPLEX CONDITIONS SHOULD BEGIN TO IMPROVE BY SUNSET
OR SOON AFTER AS WINDS SHIFT NORTHWEST AND DRIER AIR BEGINS TO MOVE
INTO THE AREA. 84
&&
.UPDATE...
502 AM
WE APOLOGIZE FOR THE DELAY IN THE DISCUSSION UPDATE ON THIS BUSY
SUNDAY MORNING. WE DID DECIDE TO PUT THE NW 2/3 OF N TX IN A FLASH
FLOOD WATCH THROUGH MIDNIGHT TONIGHT...THEN THE SE 1/3 FOR TONIGHT
INTO EARLY MONDAY MORNING...DUE TO ALL SAID IN ORIGINAL DISCUSSION
WITH TROPICAL MOISTURE. PLEASE REFER TO THE ADVISORY/WATCH LINE
BELOW OR FTWFFAFWD FOR DETAILS.
&&
.PREV DISCUSSION... /ISSUED 241 AM CDT SUN SEP 17 2006/
DISCUSSION...
A WET 24 HRS IN STORE FOR N TX...WITH JUST SUBTLE TIMING CHANGES...
MAINLY FOR FASTER TIMING THAN THIS TIME LAST NIGHT. ISENTROPIC
ASCENT IN WAA REGIME NOW ONGOING OVER SW/W-CENTRAL TX AS S/W MOVES
NEWD OUT OF OLD MEXICO AND TOWARD N TX. RAIN/EMBEDDED THUNDER
ALREADY EXPANDING ACROSS WRN COUNTIES AS OF 08Z...AS 30-40 KT LLJ
WAA CONTINUE WITH >2.00 PRECIPITABLE WATER VALUES ACROSS MOST OF
THE REGION...AS DENOTED BY LOW LVL DEW PT VALUES (18- 19 DEG C @
850 MB...>70 DEG F @ THE SFC). THROW IN ADDITIONAL MOISTURE FROM
WHAT WAS ONCE HURRICANE LANE OFF THE WRN MEXICAN COAST AND N TX IS
SET FOR SOME SUBSTANTIAL RAINFALL WHICH IS MUCH NEEDED.
COLD FRONT NOW PUSHING SLOWLY THROUGH THE LEE OF THE ERN CO/NM AND
SHOULD SPEED UP TOWARD THE ESE AND TOWARD N TX THROUGH THIS EVENING
..AS LARGE UPPER LOW CONTS MARCHING EWD ACROSS THE NRN PLAINS.
STRONG LIFT TO CONTINUE IN CONVERGENT FLOW ALOFT AS
SUB-TROPICAL/POLAR UPPER JET STREAMS MERGE OVER COLD FRONT. THIS
WILL PROVIDE WIDESPREAD RAIN/STORMS. HAVE MAXED POPS OVER NW 2/3 OF
THE REGION THROUGH THIS EVENING...THEN SHIFT HEAVIER RAIN OVER
ERN/SRN COUNTIES OVERNIGHT AND EARLY MON MORNING.
FRONT CLEARS AREA BY 18Z MONDAY...AS DO RAIN CHANCES FROM NW TO SE.
WOULDNT SAY THIS IS A DROUGHT BUSTER...BUT IT WILL LEND TO SOME
VERY HEAVY RAINFALL IN PLACES WITH WIDESPREAD 1-2 INCHES EXPECTED...
WITH LOCALIZED HIGHER AMOUNTS TO 3-5 INCHES NOT OUT OF THE QUESTION.
.THUS MAY NEED TO CONSIDER AN FFA (FLASH FLOOD WATCH) FOR THIS
AFTN-TNGT AND WILL DECIDE BEFORE PACKAGE GOES OUT. DONT FEEL THE
SEVERE THREAT IS A BIG THREAT WITH CLOUDS/RAIN ALREADY ONGOING IN
MOIST ENVIRONMENT...SO WELL JUST MENTION A VERY ISOLATED THREAT
IN HWOFWD (HAZARDOUS OUTLOOK).
FOR THE EXTENDED...A MUCH DRIER/COOLER AIRMASS WILL BE IN PLACE
FOR MOST OF THE WEEK MORE CONDUCIVE TO EARLY FALL. ANOTHER SYSTEM
WILL BE GATHERING STRENGTH IN THE CENTRAL/NRN ROCKIES BY LATER
THURS AND FRI...WITH SLY FLOW/MOISTURE RETURN ONCE AGAIN. RIGHT
NOW...THIS IS FAR OUT AND WILL MAINTAIN LOW POPS FOR NOW...AS
PACIFIC COLD FRONT ARRIVES NEXT SATURDAY.
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MONDAY FOR TXZ091-TXZ092-TXZ093-
TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-TXZ105-TXZ106-
TXZ107-TXZ115-TXZ116-TXZ117-TXZ118-TXZ119-TXZ120-TXZ129-TXZ130-
TXZ131-TXZ132-TXZ133-TXZ134-TXZ141-TXZ142-TXZ143-TXZ144-TXZ145-
TXZ156-TXZ157-TXZ158-TXZ159.
FLASH FLOOD WATCH FROM 6 PM SUNDAY TO 9 AM MONDAY FOR TXZ121-
TXZ122-TXZ123-TXZ135-TXZ146-TXZ147-TXZ148-TXZ160-TXZ161-TXZ162-
TXZ174-TXZ175.
&&
/05
Hazardous weather outlook, Sep 17, 3:01 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
401 AM CDT SUN SEP 17 2006
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
401 AM CDT SUN SEP 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
THUNDERSTORMS ARE LIKELY TODAY BEGINNING IN THE SOUTHWEST PORTIONS OF
NORTH TEXAS THIS MORNING AND SPREADING NORTH AND EAST TO INCLUDE ALL
OF THE AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE THE MAIN
THREATS TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AREA
BECAUSE THERE IS A HIGH POTENTIAL FOR RAPID ACCUMULATION OF
RAINFALL. THUNDERSTORM POTENTIAL WILL DECREASE FROM THE NORTHWEST
THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE AREA FROM NORTH TO
SOUTH. NO ORGANIZED SEVERE WEATHER IS EXPECTED...HEAVY RAINFALL AND
FLOODING WILL BE THE MAIN THREATS...BUT A FEW STORMS COULD PRODUCE
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE MONDAY IN THE SOUTHEAST AS THE
COLD FRONT EXITS THE AREA. BY EVENING THUNDERSTORMS WILL BE OUT OF
THE AREA.
THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY AND CONTINUE THROUGH
SATURDAY AS THE NEXT COLD FRONT IS FORECAST TO AFFECT THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL POSSIBLY BE REQUIRED IN AREAS AFFECTED BY THE
HEAVY RAIN AND THUNDERSTORMS TODAY AND THIS EVENING.
84
In the hours before
Special weather statement, Sep 17, 4:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT SUN SEP 17 2006
TXZ104-171130-
COLLIN-
530 AM CDT SUN SEP 17 2006
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN COLLIN COUNTY
AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER FRISCO...MOVING NORTHEAST AT 30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CELINA...FRISCO AND PROSPER.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3340 9681 3310 9683 3330 9658 3340 9662
Event by event
3 flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Collin
- When
- September 17, 4:30 AM CST
- Where
- Collin County, Frisco
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.150, -96.833
Trees and power lines down on Main Street in town.
Flood, Bosque
- When
- September 17, 3:44 PM CST to 5:00 PM CST
- Where
- Bosque County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Runoff from earlier showers and thunderstorms flooded roads and ditches.
Flood, Kaufman
- When
- September 17, 4:19 PM CST to 6:00 PM CST
- Where
- Kaufman County, Terrell
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Runoff from earlier showers and thunderstorms flooded roads and ditches.
Flood, Fannin
- When
- September 17, 4:34 PM CST to 6:00 PM CST
- Where
- Fannin County, Randolph
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Water over highways 121 and 11 was reported. Roads were passable.
Lightning, Milam
- When
- September 17, 10:00 PM CST
- Where
- Milam County, 1 mi S of Cameron
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Lightning struck a tree, bounced off of a propane tank and struck a house on Highway 77. The kitchen, hallway, and attic suffered the most damage from the fire. The house was considered a total loss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, September 17, 2006$65,000 · 65 kt wind · 1 event
- Flash Flooding in Texas, September 17 to 18, 2006$45,000 · 8 events
- Damaging Wind in Arkansas, September 17, 2006$50,000 · 61 kt wind · 1 event
- High Wind in South Dakota, September 17, 200657 kt wind · 15 events
- Frost and Freeze in Colorado, September 17 to 18, 200612 events
- Damaging Wind in Louisiana, September 17, 20061 injured · 56 kt wind · 1 event
- High Wind in North Dakota, September 17, 200651 kt wind · 7 events
- High Wind in Montana, September 17, 200652 kt wind · 5 events
- Flash Flooding in Texas, September 17, 20063 events
- Drought in Wisconsin, September 17 to 30, 20062 events
- High Wind in Montana, September 17, 200663 kt wind · 2 events
- Flash Flooding in Texas, September 17, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533355, 5533356, 5533357, 5533358, 5533359.